“Many thanks for re-sending the recent editions of European Neurological Review. It is always a pleasure to receive the...
A: When an epilepsy patient experiences a sustained period of freedom from seizures (seizure control), then suddenly experiences a seizure, such an event is commonly referred to as a breakthrough seizure. When these breakthrough seizures occur, there can be severe clinical consequences for the patient. For example, patients may need to be examined in a hospital or evaluated in the emergency room. Sometimes fractures or head injuries may occur, which could warrant hospitalization. Cases in which a breakthrough seizure evolves into a ongoing seizure state, or ‘status epilepticus,’ require a well-established series of life-saving interventions, including assessment of airway and vital signs, establishment of intravenous access, blood testing, and loading of antiepileptic medications to try to stop the seizure state. This is very important as status epilepticus is associated with elevated morbidity and, potentially, mortality.
Breakthrough seizures have their own unique set of potential etiologies that should be carefully considered by the clinician, as I will discuss later.
There are a number of potential causes of the unexpected occurrence of a breakthrough seizure. One important factor that clinicians may forget to examine is the possibility of non-adherence to (non-compliance with) prescribed antiepileptic drugs (AEDs). While adherence to medication is important in all disorders, it is especially important in epilepsy as non-adherence can lead to the emergence of breakthrough seizures and all of the associated complications. When assessing the causes of a breakthrough seizure, the clinician must first establish whether the patient in question has been adherent to the prescribed AEDs.
Both patient and medication factors can contribute to the occurrence of a breakthrough seizure. Patient factors include the onset of an infection, severe emotional stress, sleep deprivation, or metabolic events such as a decrease in sodium levels or severe changes in blood sugar level. Provocative factors such as flashing lights or playing video games have also been known to induce a seizure. A drop in serum AED level can provoke a seizure, and there are diverse potential causes for a reduced level. For example, the introduction of an agent that induces hepatic metabolism can lower the level of some AEDs metabolized in the liver, leading to higher risk for a seizure. There are also certain medications that are known to lower the seizure threshold, and the addition of such an agent would certainly predispose patients to a breakthrough seizure; a comprehensive list of factors is presented in Table 1.